Georgia, 2016Hail and Damaging Wind in Georgia, June 1, 2016
June 1, 2016 · NWS CHS · 2 events in 2 counties and zones
Moderate instability along with a sea breeze circulation helped produce a few strong to severe thunderstorms over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability along with a sea breeze circulation helped produce a few strong to severe thunderstorms over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 12:32 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 1, 12:32 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
132 PM EDT WED JUN 1 2016
.SYNOPSIS...
Weak low pressure off the North Carolina coast will push farther
way from the region today. Weak high pressure will then prevail
through late week. A slow moving cold front will approach the
region over the weekend and cross the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes were made to the previous forecast. Expect
isolated to scattered showers and thunderstorms to develop this
afternoon due to abundant instability (CAPE exceeding 3000 j/kg)
and the sea breeze boundary. A few storms could become severe
given the downdraft CAPE (DCAPE) values forecast to be near 1000
j/kg, mainly near mesoscale boundary collisions.
Highs today will range from around 90 near the Charleston area to
lower to mid 90s elsewhere away from the cooler beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Tonight: Convection will gradually wane this evening with the loss
of insolation. Any lingering tstm activity should remain confined
to far inland areas ahead of the sea breeze assuming no
significant mesoscale boundary collisions occur. Convective debris
cirrus will steadily thin with time leaving mostly clear skies
after midnight. Similar to this morning, patchy low-stratus and
shallow ground fog could develop within a decoupled boundary
layer. Lows will range from the lower 70s inland to the mid 70s at
the beaches with a few sheltered areas dropping into the upper
60s.
Thursday through Saturday: Weak high pressure will prevail
through the end of the week. A slow moving cold front will
approach late Friday into Saturday but is expected to become
stationary west of the local area. Aloft, mid level ridge will
settle over the Southeast. Overall, a pretty typical summertime
convection pattern with shower/thunderstorm coverage peaking in
the afternoon and evening, then waning after sunset with loss of
heating. Atmosphere will stay pretty juicy, with precipitable
water values generally over 1.6 inches, however lack of shear or
significant forcing mechanisms will keep severe threat low, but
non-zero. Temperatures through the period generally a few degrees
above normal. Highs mainly around 90/low 90s, with lows in the low
70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Models are generally in good agreement through the period. Upper
ridge will break down as a deepening trough shifts into the eastern
U.S. At the surface, a low pressure system will track east across
the Great Lakes region into the Northeast early next week. A
trailing cold front is progged to cross the local area Tuesday with
high pressure to return in its wake mid-week. Rain chances will peak
Sunday into Monday with the front in the vicinity with drier
conditions expected thereafter. Temperatures near normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR today. Low risk of showers/thunderstorms this afternoon with
severe winds possible, mainly 18-22Z. Also, fog/low clouds (mainly
MVFR) toward daybreak Thu.
Extended Aviation Outlook: Low risk for flight restrictions from
mainly afternoon showers/tstms and early morning fog/stratus.
&&
.MARINE...
Today: The low-level flow will gradually turn onshore as post
tropical cyclone Bonnie gradually pulls farther away from the
region and the afternoon sea breeze circulation takes hold. Speeds
will average 5-10 kt this afternoon--highest near the land/sea
interface and Charleston Harbor. Seas will average 1-2 ft
nearshore waters and 2-3 ft offshore waters.
Tonight: South to southwest winds will prevail with winds less
than 10 kt. Seas will average 1-2 ft nearshore waters and 2-3 ft
offshore waters.
Thursday through Monday: Rather benign marine conditions expected
through late week as weak high pressure prevails. Winds generally
around 10 knots with seas 1-3 feet. Pressure gradient will begin to
tighten over the weekend as the coastal waters become sandwiched
between high pressure to the east and an approaching front to the
west. South/southwest winds will increase as a result, but
conditions are expected to stay below small craft advisory criteria.
Seas will build to 2-4 feet.
&&
.TIDES/COASTAL FLOODING...
Tides could approach 7.0 ft MLLW in the Charleston Harbor with
high tide this afternoon. Current thinking is that levels should
fall just short of Coastal Flood Advisory criteria, but it could
be close.
Tides levels are expected to slowly increase through the weekend
with predicted levels forecast to reach near Coastal Flood
Advisory thresholds along South Coastal South Carolina and
possibly North Coastal Georgia. Coastal Flood Advisories may be
needed for some areas over the coming days.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 1, 1:33 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT WED JUN 1 2016
SCZ048>050-021000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
233 PM EDT WED JUN 1 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
SEVERE THUNDERSTORMS...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY EVENING WITH DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TIDES...ELEVATED TIDES COULD PRODUCE SHALLOW COASTAL FLOODING
ACROSS PARTS OF SOUTH COASTAL SOUTH CAROLINA LATE THIS WEEK AND
INTO THE WEEKEND. COASTAL FLOOD ADVISORIES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-051-052-021000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-COASTAL JASPER-TIDAL BERKELEY-
233 PM EDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY EVENING WITH DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-021000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
233 PM EDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 1, 1:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
246 PM EDT WED JUN 1 2016
GAZ140-141-011915-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-
246 PM EDT WED JUN 1 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
315 PM EDT...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COX...OR 10 MILES NORTHWEST OF DARIEN...
MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DARIEN...MERIDIAN...VALONA...CRESCENT...RIDGEVILLE...COX AND CARNIGAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3132 8144 3133 8144 3133 8145 3134 8147
3134 8149 3140 8158 3145 8162 3147 8161
3149 8164 3153 8160 3151 8133 3129 8141
TIME...MOT...LOC 1846Z 287DEG 9KT 3146 8158Special weather statement, Jun 1, 1:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT WED JUN 1 2016
GAZ137-011930-
LONG GA-
259 PM EDT WED JUN 1 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY UNTIL 330
PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIBET. THIS STORM WAS NEARLY STATIONARY.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TIBET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3165 8174 3175 8169 3175 8160 3172 8155
3172 8154 3171 8154 3159 8157
TIME...MOT...LOC 1859Z 274DEG 3KT 3169 8164Thunderstorm Wind, McIntosh
- When
- June 1, 2:10 PM EST to 2:11 PM EST
- Where
- McIntosh County, 4.12 mi W of Townsend
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -81.600
The McIntosh 911 Call Center reported numerous trees down on Blues Reach Road near Cox Road.
Hail, Long
- When
- June 1, 2:50 PM EST to 2:51 PM EST
- Where
- Long County, 0.91 mi NW of Bayview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.710, -81.740
The public reported quarter size hail on McDonald Street in downtown Ludowici.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644647, 644645.